Anyone taking an antidepressant needs to read this
Last winter a nurse friend of mine ended up in the emergency department.
Sick with a cold, she took NyQuil before going to bed. She woke up a few hours later with dizziness, tense muscles, her heart racing and her whole body shaking.
Her husband called 911. On the way to the ED, her blood pressure became dangerously high.
At the ED the doctors diagnosed her with a mild case of Serotonin Syndrome, a condition that can happen when serotonin levels in the body become too high.
They treated her and sent her home.
“If that wasn’t even a full-blown reaction,” she told me later, “I’d hate to experience the real thing.”
Chagrined, she also admitted she hadn’t read the NyQuil label before taking that fateful swig.
And this is why READING ANY MEDICATION LABEL IS SO IMPORTANT!
Don’t mix dextromethorphan and antidepressants
It’s coming up on cold and flu season, which means more people will be buying cough and cold medicines (even though there’s little evidence they work).
One of the main ingredients in these products (NyQuil!) is the cough suppressant dextromethorphan.
Dextromethorphan is a serotonin booster. When it’s combined with another drug that increases serotonin, such as an SSRI (Selective Serotonin Reuptake Inhibitor), an SSNRI (Selective Serotonin and Norepinephrine Reuptake Inhibitor) or an MAOI (Monoamine Oxidase Inhibitor), a toxic level of serotonin may result.
Labels have warnings about mixing dextromethorphan with antidepressants and other medications. Read them!
It turns out my friend was taking the SSRI Zoloft (sertraline).
Although a small dose of dextromethorphan typically won’t result in Serotonin Syndrome, every one’s body is a little different (as my friend’s case proves). Also, I know lots of people who combine cold and cough meds without checking the labels (sob); it’s scarily easy to take two medications that double up on certain ingredients, like dextromethorphan.
When in doubt, ask
About 25% of Americans take an SSRI or other antidepressant. I wonder how many of them know about Serotonin Syndrome?
I admit I hadn’t heard of it before, either.
Dextromethorphan isn’t the only drug that can cause Serotonin Syndrome. Opioid pain meds, migraine meds, and even some common herbal supplements, can, too. The Mayo Clinic has a good page with more information about Serotonin Syndrome and drug interactions.
The important take away from this post is that mixing two drugs together can be dangerous. Even common-as-dirt drugs like cough syrup.
Always read the drug labels! (Unfortunately, most herbal remedies aren’t required to provide safety information; don’t assume they are safe, however.)
If you’re at the drugstore and a label isn’t clear, talk to the pharmacist. If you’re at home and it’s the middle of the night, call a 24-hour pharmacy. Or the Poison Control Hotline @ 1-800-222-1222 (put it in your phone).
And if you take an SSRI and have a cough, consider a simple home remedy, such as tea and honey or a pectin lozenge.